Wyoming, 2020High Wind in Wyoming, May 6 to 7, 2020
May 6 to 7, 2020 · NWS CYS · 8 events in 8 counties and zones
High winds returned to Southeast Wyoming one final time for the season with recorded gusts as high as 68 MPH.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds returned to Southeast Wyoming one final time for the season with recorded gusts as high as 68 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 6, 5:00 PM MST, 1 hour 32 minutes earlier.
Area forecast discussion, May 6, 5:00 PM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
600 PM MDT Wed May 6 2020
.SHORT TERM...(This evening through Thursday)
Issued at 253 PM MDT Wed May 6 2020
Summary: Seasonable temperatures across the region this afternoon
with southerly winds. Winds will shift to the west and increase
overnight and into Thursday. Have issued a Special Weather
Statement for 45 to 55 mph gusts for the main wind prone areas and
the High Terrain locations in Wyoming. Light and high profile
vehicles may have some difficulties in these wind gusts.
Weather Element Details: Main H5 ridge axis is pivoting over WY
and NE this afternoon with a notable shortwave trough across
WA/ID. At the surface, high pressure was shifting east across the
central plains with a localized low in west WY that has led to the
southwest to south winds today. The surface low will shift east
and north overnight as additional jet-streak energy infuses on the
backside of the shortwave trough over MT and north WY overnight.
H7-H5 heights will tighten significantly over the next 12-18 hours
along with a quickly developing meso-high on the backside of the
system. All of these factors will ramp up winds across the state
and into southeast WY. Gusts of at least 45 to 55 mph are likely
and perhaps a few 60 mph wind gusts can not be ruled out. Overall
subsidence appears spatially displaced from the best winds for
reduced maximized potential of downward momentum to the surface
but a High Wind Warning could still be possible for Arlington,
Bordeaux, and the Summit area if better alignment does occur.
Despite the robustness of the system, overall moisture is lacking
and only limited precipitation will occur overnight into Thursday
as a cold front moves through the area into Thursday. Winds will
decrease through the late afternoon and evening Thursday.
.LONG TERM...(Thursday through Tuesday)
Issued at 227 AM MDT Wed May 6 2020
Winds increase early Thursday, becoming stronger over the course
of the morning and afternoon as a deep trough clips the region
under the influence of a northwesterly flow aloft. A few light
showers are possible across east-central Wyoming and the northern
Panhandle, but the main impact to the region will be the winds.
Gusts 45-55 mph are possible, especially across Wyoming's wind-
prone areas. Best chance for strongest winds will be over the I-80
Summit where subsidence will set up over the area in the morning
through mid-afternoon as the associated front and increased
gradients move northwest to southeast across the region with the
passing trough. Gradient alignment will make the Summit most
susceptible to these winds, but will not be for the other favored
wind-prone areas such as the Arlington and Bordeaux locations,
though gusts to 50 mph are still possible in these locations.
By late afternoon Thursday, winds will begin diminishing
substantially. Unsettled weather continues Friday through the
weekend as the northwesterly flow places the High Plains and
adjacent HIgh Terrain in a favored area for passing, quick hitting
shortwave troughs. UNder this northwesterly flow aloft, overnight
temperatures will remain chilly, near freezing. The ridge
anchored to the Great Basin finally begins to break down late
Monday and by mid-week, will see chances for widespread rainfall
once again.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 544 PM MDT Wed May 6 2020
Wyoming TAFS...VFR. Wind gusts to 35 knots at Rawlins. Wind gusts
to 28 knots at Laramie until 04Z, then to 41 knots after 15Z
Thursday. Wind gusts to 28 knots at Cheyenne until 06Z, then to
35 knots after 15Z Thursday.
Nebraska TAFS...VFR. Wind gusts to 30 knots at Chadron after 05Z.
Wind gusts to 35 knots at Alliance after 15Z Thursday. Wind gusts
to 25 knots at Scottsbluff until 06Z, then to 35 knots after 15Z
Thursday. Wind gusts to 25 knots at Sidney until 15Z, then to 37
knots.
&&
.FIRE WEATHER...
Issued at 253 PM MDT Wed May 6 2020
Main fire weather focus on Thursday will be sustained west winds
of 25-35 mph with gusts to 45-55 mph in the wind prone areas of
southeast Wyoming and higher terrain through mid-day. Winds will
be lower in the NE Panhandle, 25-35 mph gusts at times from the
south. Humidity values will fall to 20 to 30 percent by mid
afternoon as the higher winds start to decrease but still remain
above 25 mph.
Cooler conditions and areas of precipitation will keep fire
weather hazards low through the end of the week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...JA
LONG TERM...AB
AVIATION...RUBIN
FIRE WEATHER...JA
Hazardous weather outlook, May 6, 2:32 PM MST, 4 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
332 PM MDT Wed May 6 2020
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-
117>119-072145-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
332 PM MDT Wed May 6 2020
This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-116-072145-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
332 PM MDT Wed May 6 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Wind gusts 45 to 55 mph across the wind-prone areas of Wyoming
overnight tonight through mid-afternoon Thursday. Elsewhere, up
to 35 mph. Travel may become difficult for light, high profile
vehicles during this period.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
Allen
In the hours before
Special weather statement, May 6, 1:46 PM MST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
246 PM MDT Wed May 6 2020
WYZ103>107-109>118-071300-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
Including the cities of Garrett, Seminoe Dam, Medicine Bow,
Shirley Basin, Bordeaux, Wheatland, Guernsey, Rawlins, Arlington,
Elk Mountain, Baggs, Saratoga, Encampment, Centennial, Albany,
Bosler, Laramie, Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, Horse Creek, and Cheyenne
246 PM MDT Wed May 6 2020
...Elevated wind gusts of 45 to 55 mph overnight into Thursday...
Winds will ramp up overnight tonight through Thursday for the wind
prone areas of Southeast Wyoming and higher terrain. Light and
high profile vehicles may have an increased risk for blowoff or
difficult driving conditions. Winds will decrease Thursday
evening.
What: 45 to 55 mph wind gusts
When: Midnight tonight through 3pm Thursday afternoon
Where: Wind prone and high terrain of southeast Wyoming. This
includes Arlington, Bordeaux, the I-80 Summit and
foothills.
AllenHigh Wind, North Snowy Range Foothills
- When
- May 6, 6:32 PM MST to May 7, 12:38 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple WYDOT mesonet stations reporting wind gusts 60 to 65 MPH along I-80 with the maximum gust coming from the station near Elk Mountain.
High Wind, South Laramie Range
- When
- May 7, 9:45 AM MST to 7:00 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT and UPR mesonet stations reported wind gusts of 58-65 MPH with maximum wind gust reported at UPR station LYNCHW.
High Wind, Upper North Platte River Basin
- When
- May 7, 10:56 AM MST to 11:04 AM MST
- Where
- Upper North Platte River Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
WYDOT mesonet station KSKL reported wind gust.
High Wind, South Laramie Range Foothills
- When
- May 7, 10:58 AM MST to 2:45 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple WYDOT mesonet stations reporting gusts 58-63 MPH along I-25 and I-80. I-25 between Cheyenne and the CO/WY border was closed from 1:30 PM to 3 PM MDT after a truck was blown over.
High Wind, Laramie Valley
- When
- May 7, 12:25 PM MST to 1:00 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Laramie Regional Airport reported peak wind gust while additional mesonet stations in the Laramie Valley reported gusts around 60 MPH.
High Wind, East Platte County
- When
- May 7, 1:28 PM MST to 1:44 PM MST
- Where
- East Platte County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT mesonet station WY1 - I-25 Coleman reported wind gust.
High Wind, East Laramie County
- When
- May 7, 1:55 PM MST to 2:15 PM MST
- Where
- East Laramie County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
K82V - Pine Bluffs Municipal Airport reported wind gust.
High Wind, Central Laramie County
- When
- May 7, 2:00 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
KCYS - Cheyenne Airport reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Wisconsin, May 6, 20201 death · $3,000 · 1 event
- Dust Storm and Strong Wind in Washington, May 6, 2020$16,000 · 2 events
- Excessive Heat in Arizona, May 6 to 7, 20208 events
- Excessive Heat in California, May 6 to 7, 20206 events
- High Wind in Idaho, May 6 to 11, 202064 kt wind · 6 events
- Drought in Colorado, May 6 to 31, 20204 events
- High Wind in Montana, May 6 to 7, 202056 kt wind · 4 events
- High Wind in Montana, May 6, 202052 kt wind · 3 events
- Frost and Freeze in West Virginia, May 6 to 7, 20203 events
- Frost and Freeze in Virginia, May 6 to 7, 20202 events
- Frost and Freeze in Colorado, May 6, 20201 event
- Dust Storm in Idaho, May 6, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883132, 883142, 882868, 883147, 883137, 882869, 883150, 883149.